New Mexico, 2011

Damaging Wind in New Mexico, June 2, 2011

June 2, 2011 · NWS ABQ · 1 event in 1 county or zone

Strong thunderstorms plagued portions of the eastern plains once again. At least one storm became briefly severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong thunderstorms plagued portions of the eastern plains once again. At least one storm became briefly severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 2, 8:57 PM MST, 18 minutes earlier.

Area forecast discussion, Jun 2, 8:57 PM MST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
957 PM MDT THU JUN 2 2011

.UPDATE...
SPREAD AREAS OF SMOKE IN THE ZONE FORECAST PRODUCT TO MUCH OF THE
WEST CENTRAL...CENTRAL AND NORTHWEST MOUNTAINS...AS WELL AS THE
MIDDLE AND UPPER RIO GRANDE VALLEY...FOR THE REMAINDER OF TONIGHT
AND FRIDAY. STRONG WINDS CAUSED THE WALLOW FIRE NEAR ALPINE ARIZONA
TO EXPLODE IN SIZE TO OVER 50K ACRES THIS AFTERNOON SENDING A BROAD
AND DENSE SMOKE PLUME NORTHEASTWARD OVER GRANTS...MOUNT TAYLOR AND
THE WESTERN JEMEZ MOUNTAINS OF NEW MEXICO. JUST BEFORE SUNSET
SOUTHWEST WINDS OVER WESTERN NEW MEXICO TOOK ON A SLIGHTLY MORE
WESTERLY COMPONENT ALLOWING THE SMOKE TO INFILTRATE THE MIDDLE AND
UPPER RIO GRANDE VALLEY. BY THE TIME THE TEMPERATURE INVERSION BEGAN
TO DEVELOP...SHORTLY AFTER SUNSET...VISIBILITIES HAD ALREADY DROPPED
NEAR 2 MILES AT KABQ AND KAEG...AND 3 MILES AT KSAF.

AS OF 930 PM MDT...DOPPLER WEATHER RADAR IMAGERY AND 11-3.9
MICROMETER SATELLITE IMAGERY DEPICTED THE SMOKE PLUME THINNING OUT
AND SHOWING SIGNS OF BREAKING OFF AS THE FIRE SETTLES DOWN FOR THE
NIGHT AND A TEMPERATURE INVERSION DEVELOPS. THIS INVERSION WILL
RESULT IN WEAKER WINDS IN VALLEY LOCATIONS TONIGHT...WHICH SHOULD
TRAP THE SMOKE THAT HAS ALREADY ARRIVED. THIS WILL CAUSE POOR
VISIBILITIES AND AIR QUALITY PROBLEMS TO LINGER UNTIL AT LEAST
FRIDAY MORNING. LIGHT ASH MAY ALSO FALL FROM THE SKY AT TIMES THIS
EVENING UNTIL THE THINNER PART OF THE SMOKE PLUME REACHES
ALBUQUERQUE.

SOUTHWEST WINDS ON FRIDAY ARE EXPECTED TO PERSIST ACROSS WESTERN NEW
MEXICO...CAUSING THE SMOKE PROBLEMS TO CONTINUE ACROSS THE WEST
CENTRAL...CENTRAL AND NORTHERN MOUNTAINS...AS WELL AS THE MIDDLE AND
UPPER RIO GRANDE VALLEY. ATMOSPHERIC MIXING SHOULD CAUSE THE
TEMPERATURE INVERSION TO BREAK BY MID TO LATE MORNING FRIDAY...AND
THIS SHOULD ALLOW THE SMOKE TO DISPERSE WITH IMPROVING BUT STILL
RESTRICTED VISIBILITIES DURING THE AFTERNOON. MODELS SHOW 10K FT
WINDS SHIFTING OUT OF THE SOUTH LATE FRIDAY NIGHT OR SATURDAY...AND
THIS SHOULD SHIFT THE PLUME WEST AND NORTH OF THE CENTRAL
VALLEY. HOWEVER...PLACES LIKE GALLUP AND FARMING MAY THEN
EXPERIENCE SIGNIFICANT SMOKE PROBLEMS IF THE WALLOW FIRE PERSISTS.

ALSO UPDATED ZONE FORECAST TO SCALE BACK POPS ON THE PLAINS THIS
EVENING BASED ON RECENT RADAR/SATELLITE TRENDS. 44

&&

.PREV DISCUSSION...
335 PM MDT THU JUN 2 2011...ANOTHER ROUND OF ACTIVE WEATHER IS
LIKELY ACROSS EASTERN NEW MEXICO THROUGH THE EVENING HOURS. BEST
MOISTURE REMAINS ENTRENCHED OVER THE ERN PLAINS...WITH AN
ILL-DEFINED DRYLINE TAKING SHAPE GENERALLY LEE OF THE CENTRAL
MOUNTAINS. CONVECTION HAS IGNITED...HOWEVER THE MORE ROBUST UPDRAFTS
ARE SUSTAINED IN LINCOLN/CHAVES/DE BACA COUNTIES... WHERE SURFACE
CONVERGENCE HAS IMPROVED...EVIDENT BY THE VEERING FLOW AT KSRR AND
BACKING WINDS AT KROW. THESE STORMS ARE ALSO FIRING IN A AREA WITH
MLCAPES APPROACHING 1500 J/KG AND DECREASING CIN. AS PEAK HEATING
NEARS...EXPECT THE ATMOSPHERE TO BE PRIMED TO SUPPORT STRONG TO
OCCASIONALLY SEVERE STORMS AS EFFECTIVE BULK SHEAR RANGES FROM 30 TO
35 KTS. LATEST SWOMCD MENTIONS THE POTENTIAL FOR A WATCH LATER IN
THE AFTERNOON. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS
THROUGH MID-EVENING...WITH PRECIPITATION CEASING AROUND THE MIDNIGHT
HOUR. WINDS ARE NOT AS STRONG AS ORIGINALLY PROJECTED IN THE
WEST...HOWEVER WILL MAINTAIN ADVISORY UNTIL ITS SCHEDULED 02Z
EXPIRATION AS STRONGEST SPEEDS COULD ARRIVE IN THE NEXT COUPLE OF
HOURS. LOW TEMPS WILL BE NEAR NORMAL IN THE FOUR CORNERS REGION AS
COOLING ASSOCIATED WITH A PASSING DISTURBANCE WELL TO THE NORTH.
MEANWHILE...REMAINDER OF THE STATE WILL BE 10-20F ABOVE AVERAGE.

THE SPORT HYBRID MOSDIS SATELLITE IMAGERY INDICATES A HEALTHY SMOKE
PLUME OVER THE SW ZONES RELATED TO THE WALLOW FIRE. THE NOAA HYSPLIT
MODEL USING THE 18Z NAM INDICATES THIS PLUME WILL CONTINUE OVER THIS
SAME REGION THROUGH THE NEXT 24-36 HOURS AND WILL INTRODUCE SMOKE IN
THE FORECAST GRIDS.

AMBIENT FLOW WILL WEAKEN FOR FRIDAY WITH LINGERING MOISTURE STILL IN
THE ERN ZONES. ENOUGH JUICE COUPLED WITH AFTERNOON INSTABILITY WILL
ALLOW ISOLATED THUNDERSTORMS TO ERUPT. BEST THREAT WILL BE IN THE NE
ZONES...HOWEVER THREAT FOR SEVERE WEATHER WILL BE SQUASHED. THE ONLY
FLY IN THE OINTMENT WILL BE THE INVERTED-V SOUNDINGS THAT THE NAM12
IS PROJECTING IN THE ERN PLAINS. THIS WOULD SUPPORT GUSTY OUTFLOWS...
AND WILL INCLUDE MENTION IN THE GRIDS ACCORDINGLY. TEMPERATURES WILL
BE NEAR TO 10F ABOVE EARLY JUNE NORMALS FROM WEST-EAST RESPECTIVELY.

INTERESTING WEATHER SITUATION DEVELOPS FOR THE UPCOMING WEEKEND AS A
SURGE OF MOISTURE MIGRATES NORTHWARD WITHIN RETURN FLOW. MOISTURE IN
COMBINATION WITH AFTERNOON HEATING WILL INCREASE QPF THREAT...ACROSS
CENTRAL HIGH TERRAIN SAT AND MAINLY WRN/CENTRAL NM ON SUNDAY. MAIN
CONCERN WILL BE THE QUANTITY OF MOISTURE THROUGHOUT THE ATMOSPHERIC
COLUMN. ATTM...FORECAST SOUNDINGS SUGGEST DRY NATURED STORMS ALONG/W
OF THE CENTRAL MOUNTAIN CHAIN. LOCAL STUDY MEASURES CONCUR WITH THIS
THINKING AS SURFACE DEWPOINTS ARE PROGGED TO BE IN THE UPPER 20S/LOW
30S WITH 700MB DEWPOINT DEPRESSIONS GREATER THAN 20C. WILL INTRODUCE
DRY WORDING WITH GUSTY/ERRATIC WINDS ON SATURDAY. UPPER LEVEL LOW IN
THE ERN PACIFIC COUPLED WITH A RIDGE IN THE SOUTHERN STATES SHOULD
ALLOW MOISTURE TO CONTINUE TO MIGRATE NORTHWARD ON SUNDAY. GUIDANCE
SUGGESTS ENOUGH MOISTENING SHOULD OCCUR FOR THE ENTIRE CWA...BUT NOT
TOTALLY CONFIDENT THIS WILL OCCUR NORTH OF INTERSTATE 40 AND WEST OF
THE CONTINENTAL DIVIDE. HAVE ADDED DRY WORDING FOR THESE AREAS SUN...
HOWEVER CONFIDENCE IS NOT AS GREAT FOR THIS PERIOD AND WILL NEED TO
BE MONITORED CLOSELY. THIS MAY SET THE STAGE FOR A SIGNIFICANT FIRE
GROWTH PATTERN AS MODELS INDICATE THE UPPER LEVEL SYSTEM TO THE WEST
MIGRATES INTO THE GREAT BASIN REGION EARLY NEXT WEEK. MOISTURE WILL
BE SCOURED OUT BY THE TUESDAY TIME FRAME WITH INCREASING WINDS. ANY
LIGHTNING OR RECREATIONAL HUMAN STARTS THIS WEEKEND COULD GENERATE A
SIGNIFICANT THREAT IF WINDS TRULY INCREASE AS PROGGED. DPORTER

&&

.AVIATION...
VFR CONDITIONS ACROSS THE STATE THIS AFTERNOON. SWATH OF HIGH CLOUDS
IS CURRENTLY MAKING ITS WAY ACROSS CENTRAL NEW MEXICO MOVING TO THE
EAST NORTHEAST THROUGHOUT THE REST OF THE AFTERNOON. STORMS ARE
BEGINNING TO DEVELOP IN SOUTHEAST NEW MEXICO POSSIBLY AFFECTING
KTCC...KROW AND KLVS. WINDY CONDITIONS HAVE DEVELOPED ACROSS MUCH OF
THE STATE WITH WINDS GUSTING 30 TO 40 KTS IN NORTHERN NM WITH GUSTS
20 KT EDGING INTO THE 30 KT RANGE EVERYWHERE ELSE. THUNDERSTORMS
DEVELOPMENT IS EXPECTED TO CONTINUE THIS AFTERNOON IN THE EASTERN
PLAINS OF THE STATE WITH HAIL...GUSTY WINDS...AND OCCASIONAL MVFR
CONDITIONS EXPECTED NEAR AND UNDER CELLS. COVERAGE SHOULD BE LESS
THAN YESTERDAY...WITH LESS INTENSITY STORMS AND ACTIVITY WANING BY
LATE EVENING. WIND WILL DECREASE SIGNIFICANTLY FOR THE OVERNIGHT
HOURS BUT WILL INCREASE AGAIN FRIDAY AFTERNOON INTO EVENING.
THUNDERSTORM DEVELOPMENT IS EXPECTED AGAIN FRIDAY AFTERNOON ON THE
EASTERN PLAINS AS WELL.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 21/01

&&

.FIRE WEATHER...
UPPER LEVEL LOW MOVING IN FROM THE WEST COAST WILL STAY WELL TO OUR
NORTH TODAY WHILE AN UPPER LEVEL RIDGE REMAINS OVER THE LOWER
MISSISSIPPI RIVER VALLEY. WINDS OVER NEW MEXICO WILL BE STRONGEST
TODAY...ESPECIALLY IN THE WESTERN THIRD OF THE STATE WHERE
SUFFICIENT SPEEDS ALONG WITH LOW RH VALUES WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS. WINDS WILL ALSO GET A BIT STRONG ELSEWHERE
INCLUDING PORTIONS OF THE CENTRAL TO NORTHEAST HIGHLANDS AND THE
NORTHERN SANGRES. SPEEDS LOOK TO BE STRONG ENOUGH FOR CRITICAL
CRITERIA...BUT RH IS MARGINAL. RED FLAG WARNING WILL CONTINUE FOR
WESTERN ZONES. STORM COVERAGE TODAY WILL FAVOR THE EASTERN HALF OF
THE STATE. SKIES WILL BE MOSTLY CLEAR THIS EVENING INTO THE EARLY
MORNING.

BY FRIDAY ANOTHER UPPER LEVEL LOW WILL SAG SOUTHWARD OFF THE WEST
COAST WITH THE HIGH PRESSURE SYSTEM CONTINUING TO STAY OVER THE
LOWER MISSISSIPPI RIVER VALLEY. THIS WILL CREATE A WEAK RIDGING
EFFECT OVER NEW MEXICO KEEPING WEAK SOUTHWESTERLY FLOW ALOFT.
MOISTURE BEING BROUGHT INTO THE STATE THANKS TO THE HIGH WILL CREATE
THE POSSIBILITY FOR DEVELOPMENT OF SHOWERS/STORMS ACROSS THE EASTERN
PLAINS.WIND SPEEDS WILL BE SLIGHTLY LOWER THAN YESTERDAY WITH GUSTS
IN THE MID 20 KT TO 30 KT RANGE OVER NORTHERN NM AND WESTERN NM
ALONG THE ARIZONA BORDER. TEMPERATURES WILL BE 2 TO 3 DEGREES F
ABOVE AVERAGE STATEWIDE WITH PARTLY CLOUDY SKY COVERAGE CONTINUING
THROUGHOUT THE DAY INTO THE OVERNIGHT HOURS. RH VALUES WILL START
OFF THE DAY IN THE 50S ACROSS THE EASTERN HALF OF THE STATE WITH 30S
IN THE WESTERN HALF... BUT WILL CRATER IN THE AFTERNOON BOTTOMING
OUT AT TEENS IN THE EAST AND SINGLE DIGITS ELSEWHERE.

INTO SATURDAY THE UPPER LEVEL LOW IN THE FAR EASTERN PACIFIC WILL
SLOWLY MOVE SOUTH WITH THE HIGH MAINTAINING ITS POSITION OVER THE
MISSISSIPPI VALLEY. THE HIGH LOOKS TO EXPAND TO THE WEST ALLOWING
FOR A GRADUAL SURGE OF MOISTURE OVER THE STATE INTO THE WEEKEND.
SATURDAY TEMPERATURES WILL AGAIN BE ABOVE NORMAL STATEWIDE WILL
MOSTLY CLOUDY SKY CONDITIONS. THERE IS A SLIGHT CHANCE SATURDAY OF
SHOWERS AND THUNDERSTORMS WITH THE POSSIBILITY OF DRY LIGHTNING IN
CENTRAL AND WESTERN NM. LAL'S RANGE FROM A 2 TO 3 IN THIS AREA
DURING THIS TIME FRAME. DUE TO THE MOISTURE SURGE RH VALUES WILL
START OUT IN THE UPPER 50S TO MID 60S ACROSS EASTERN NM WITH VALUES
JUST BELOW THE 40 PERCENT MARK IN THE WEST WILL LEAD TO FAIR RH
RECOVERIES IN THE EAST AND POOR RECOVERIES ELSEWHERE. RH VALUES WILL
AGAIN DROP SIGNIFICANTLY ACROSS THE ENTIRE STATE DURING THE
AFTERNOON.

SUNDAY WE AGAIN HAVE CHANCE OF SOME PRECIPITATION DUE TO THE
ELONGATED PLACEMENT OF THE HIGH. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE FOR CENTRAL AND WESTERN NEW MEXICO WITH
CONTINUED ABOVE NORMAL TEMPERATURES. RH RECOVERIES WILL REMAIN FAIR
TO POOR ACROSS MOST OF THE STATE WITH WINDS DECREASING OVER THE
WEEKEND WITH MOST OF THE STATE SEEING WIND SPEEDS IN THE TEENS.

THE LOW OF THE COAST STAYS STATIONARY FOR ABOUT A DAY BEFORE IT
BEGINS TO MOVE NORTHEASTWARD SUNDAY NIGHT INTO MONDAY. INTO TUESDAY
AND WEDNESDAY THE UPPER LEVEL LOW SHEARS TO THE NORTH OF THE STATE
WITH THE ELONGATED HIGH CONTINUING TO INCH WESTWARD. 21/01

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Jun 2, 9:50 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1050 AM MDT THU JUN 2 2011

UPDATE TO ADD SLIGHT RISK OF SEVERE THUNDERSTORMS TO NORTHEAST AND
PORTIONS OF EAST CENTRAL NEW MEXICO FOR TODAY.

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
1050 AM MDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED HIGH BASED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE NORTHEAST...EAST CENTRAL AND SOUTHEAST
PLAINS THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS...
ESPECIALLY EAST OF A LINE FROM RATON TO LAS VEGAS TO SANTA ROSA AND
NORTH OF A LINE FROM SANTA ROSA TO CLOVIS.

STRONG WINDS AND CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED
OVER THE WEST...WEST CENTRAL AND SOUTHWEST TODAY. WINDS WILL
GRADUALLY SUBSIDE BY EVENING WITH HUMIDITIES RISING ABOVE CRITICAL
LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE EAST CENTRAL
AND SOUTHEAST PLAINS ON FRIDAY. GUSTY WINDS AND HAIL WILL BE THE
MAIN THREATS.

SATURDAY THROUGH NEXT WEDNESDAY...THE THREAT FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY
RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS
FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OVER THE
NORTHEAST...EAST CENTRAL AND SOUTHEAST PLAINS. THE GREATEST
POTENTIAL EXISTS EAST OF A LINE FROM RATON TO LAS VEGAS TO SANTA
ROSA AND NORTH OF A LINE FROM SANTA ROSA TO CLOVIS. SPOTTERS SHOULD
REPORT MEASURED THUNDERSTORM WIND SPEEDS...WIND IMPACTS...AND HAIL
TO THE NATIONAL WEATHER SERVICE VIA THE INTERNET AT
WEATHER.GOV/ABQ...TOLL FREE AT 888.386.7637 OR VIA AMATEUR RADIO.

17/43

In the hours before

Special weather statement, Jun 2, 3:59 PM MST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
459 PM MDT THU JUN 2 2011

NMZ535>538-030000-
CHAVES COUNTY PLAINS-CURRY COUNTY-DE BACA COUNTY-ROOSEVELT COUNTY-
459 PM MDT THU JUN 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAVES...EASTERN DE
BACA...SOUTHWESTERN CURRY AND NORTHWESTERN ROOSEVELT COUNTIES THROUGH
600 PM MDT...

AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES NORTHWEST OF KENNA...OR ABOUT 30 MILES
SOUTHEAST OF FORT SUMNER...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...FLOYD.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

&&

LAT...LON 3457 10385 3423 10337 3396 10400 3407 10417
TIME...MOT...LOC 2259Z 219DEG 27KT 3409 10401

43
Special weather statement, Jun 2, 4:19 PM MST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
519 PM MDT THU JUN 2 2011

NMZ534-535-030000-
CURRY COUNTY-QUAY COUNTY-
519 PM MDT THU JUN 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CURRY AND EASTERN
QUAY COUNTIES THROUGH 600 PM MDT...

AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR BELLVIEW...OR ABOUT 25 MILES NORTH OF
CLOVIS...MOVING NORTHEAST AT NEARLY 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BELLVIEW AND GLENRIO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

&&

LAT...LON 3470 10335 3518 10316 3521 10302 3452 10303
TIME...MOT...LOC 2319Z 216DEG 25KT 3478 10312

43
Special weather statement, Jun 2, 6:34 PM MST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
734 PM MDT THU JUN 2 2011

NMZ535>538-030200-
CHAVES COUNTY PLAINS-CURRY COUNTY-DE BACA COUNTY-ROOSEVELT COUNTY-
734 PM MDT THU JUN 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAVES...
SOUTHEASTERN DE BACA...SOUTHERN CURRY AND ROOSEVELT COUNTIES THROUGH
800 PM MDT...

AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CANNON AFB TO
ELIDA. THIS LINE OF STORMS WAS MOVING TO THE EAST AND SOUTHEAST
AROUND 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.  A SECOND LINE OF STORMS WAS LOCATED FROM
ELKINS TO NEAR MELROSE BOMBING RANGE...AND WAS ALSO TRACKING TO THE
EAST.

AREAS AFFECTED BY THESE STORMS INCLUDE...CLOVIS...PORTALES...
TEXICO...DORA...PEP...ARCH...MILNESAND...CAUSEY...LINGO AND ROGERS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3447 10304 3417 10305 3364 10307 3360 10424
      3422 10404 3455 10338
TIME...MOT...LOC 0132Z 317DEG 24KT 3432 10333 3391 10358
Special weather statement, Jun 2, 7:19 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
819 PM MDT THU JUN 2 2011

NMZ501>523-527>529-030515-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHUSKA MOUNTAINS-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-ESTANCIA VALLEY-
FAR NORTHEAST HIGHLANDS-FAR NORTHWEST HIGHLANDS-JEMEZ MOUNTAINS-
LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-RATON RIDGE/JOHNSON MESA-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-
SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST MOUNTAINS-
UPPER RIO GRANDE VALLEY-WEST CENTRAL HIGHLANDS-
WEST CENTRAL MOUNTAINS-WEST CENTRAL PLATEAU-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
819 PM MDT THU JUN 2 2011

...SMOKE IMPACTING WESTERN AND NORTHERN NEW MEXICO TONIGHT...

THE WALLOW FIRE NEAR ALPINE ARIZONA GREW SIGNIFICANTLY TODAY...
RELEASING AN EXTENSIVE AND FAR REACHING PLUME OF SMOKE ACROSS
WESTERN AND NORTHERN NEW MEXICO. AS OF SUNSET...THE SMOKE HAD
MIGRATED ON SOUTHWEST WINDS ALOFT INTO THE RIO GRANDE VALLEY.

THE SMOKE MAY SETTLE IN VALLEY AND LOW LYING AREAS THIS EVENING AS
WINDS DIMINISH...AND COULD BECOME MORE CONCENTRATED OVERNIGHT.
THE ALBUQUERQUE METRO AREA WILL BE IMPACTED AS WELL AS OTHER WESTERN
AND NORTHERN NEW MEXICO COMMUNITIES.

THE WEATHER PATTERN IS NOT EXPECTED TO CHANGE SIGNIFICANTLY
FRIDAY. THEREFORE SMOKE MAY CONTINUE TO DRIFT OVER WESTERN AND
NORTHERN NEW MEXICO...BUT SHOULD BECOME LESS CONCENTRATED BY
AFTERNOON.

The radar

The Cannon AFB radar (KFDX), 54 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Curry

When
June 2, 9:15 PM MST
Where
Curry County, (Cvn)clovis Muni Airport
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
34.430, -103.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296496.